Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Error estimates for finite difference approximations to hyperbolic equations for large time

Author: William Layton
Journal: Proc. Amer. Math. Soc. 92 (1984), 425-431
MSC: Primary 65M10; Secondary 35L99
MathSciNet review: 759668
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Convergence results for bounded time intervals are well known for finite difference approximations to the Cauchy problem for hyperbolic equations. These results typically state that if the initial data is smooth and the approximation is stable in $ {L^2}$ and accurate of order $ r$, then the error at time $ t$ is bounded by $ C(t,f){h^r}$, where $ f$ is the initial data and $ C(t) = O(t)$.

This paper considers the error for long times. It is not possible for the error to be $ O({h^r})$ in $ {L^p}$ uniformly in $ t$. However, it is shown here that if $ \Omega $ is a bounded domain the error in $ {L^p}(\Omega )$ is bounded by $ C(\Omega ,f){h^r}$, where $ C$ is independent of $ t$. Thus, the global error will grow as more timesteps are taken but the local error will remain uniformly bounded.

References [Enhancements On Off] (What's this?)

  • [1] G. S. Ávila and D. G. Costa, Asymptotic properties of general symmetric hyperbolic systems, J. Funct. Anal. 35 (1980), 49-63. MR 560217 (81e:35079)
  • [2] P. D. Lax and R. S. Phillips, Scattering theory, Academic Press, New York, 1967. MR 0217440 (36:530)
  • [3] W. Layton, Simplified $ {L^\infty }$-estimates for difference approximation to partial differential equations, Proc. Amer. Math. Soc. 86 (1982), 491-495. MR 671222 (84a:65080)
  • [4] S. M. Nikol'skii, Approximation of functions of several variables and embedding theorems, Springer-Verlag, New York, 1975. MR 0374877 (51:11073)
  • [5] J. Peetre and V. Thomée, On the rate of convergence for discrete initial-value problems, Math. Scand. 21 (1967), 159-176. MR 0255085 (40:8292)
  • [6] R. D. Richtmeyer and K. W. Morton, Difference methods for initial value problems, 2nd ed., Interscience, New York, 1967.
  • [7] G. Strang, Accurate partial difference methods. I. Linear Cauchy problems, Arch. Rational Mech. Anal. 12 (1963), 392-402. MR 0146970 (26:4489)
  • [8] V. Thomée, Stability of difference schemes in the maximum norm, J. Differential Equations 1 (1965), 273-292. MR 0176240 (31:515)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 65M10, 35L99

Retrieve articles in all journals with MSC: 65M10, 35L99

Additional Information

Keywords: Finite difference method, hyperbolic equation, uniform error estimate
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society